Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 4, 2016Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2016, 2:38 PM CDT for Stevens County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 2:38 PM CDT (19:38 UTC)
Expired
Aug 4, 2016, 3:30 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS83 KDDC 041938
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT THU AUG 4 2016
 
KSZ075-076-085-086-042030-
SEWARD KS-GRANT KS-STEVENS KS-HASKELL KS-
238 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS...
NORTHWESTERN SEWARD...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 330 PM CDT...

AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES WEST OF MOSCOW...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSCOW AND CAVE. 

LAT...LON 3719 10141 3737 10146 3746 10104 3719 10101
TIME...MOT...LOC 1938Z 253DEG 26KT 3732 10127 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:23 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 12:23 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1223 PM CDT THU AUG 4 2016

...Updated for Aviation...

.SHORT TERM...(Today and tonight)
Issued at 222 AM CDT Thu Aug 4 2016

Main focus during the short term period is convection potential. All
the convective allowing models show the best chance for storms roughly
along and north of Elkhart to Rozel. This is where the best lift along
the frontal boundary is expected. Have the highest pops (likely) in
this area as well. Heavy rain with amounts over an inch and even microbursts
to 60 mph could be possible with this activity this evening. Otherwise,
highs today will top out in the upper 90s with lows in the upper 60s
to lower 70s heading into Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 222 AM CDT Thu Aug 4 2016

Friday:

There will still be a 20-40% chance of storms as the frontal boundary
lingers and pwats continue to remain fairly high. Again, have the highest
pops roughly from Liberal to La Crosse and points to the northwest.
Will all this precip, highs could be a little cooler in the NW zones
with 80s and then 90s elsewhere. Lows in the 60s to 70s are expected.

Saturday:

Front still lingers and thus there will still be a chance of storms
on this day. There will be a gradient of maximum temperatures with 80s
north to 90s south. Pops will continue in the 20-40% chance range.

And the rest:

There are small pops during this period, with a drier forecast possible
towards the end of the period as the ridge builds. More widespread 90s
are eventually expected. Lows will continue to be mild.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1218 PM CDT Thu Aug 4 2016

A cold front will move across KHYS and KGCK by around 00Z with
wind shifting from south at 15kt to north or northeast at 12kt,
then after 03-05Z at KDDC. Models have backed off on thunder
chances with the best chance near KHYS by around 00Z. VFR
conditions are expected unless thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  98  69  89  67 /  40  40  30  30
GCK  97  66  85  64 /  50  60  40  30
EHA  96  66  89  65 /  50  50  40  40
LBL  99  68  92  67 /  50  50  40  40
HYS  97  66  81  64 /  60  60  40  40
P28 100  74  95  71 /  40  30  30  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Kruse
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT THU AUG 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-050730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY
RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION MIGHT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 4, 2:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT THU AUG 4 2016

KSZ075-076-085-086-042030-
SEWARD KS-GRANT KS-STEVENS KS-HASKELL KS-
238 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS...
NORTHWESTERN SEWARD...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 330 PM CDT...

AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES WEST OF MOSCOW...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSCOW AND CAVE.

LAT...LON 3719 10141 3737 10146 3746 10104 3719 10101
TIME...MOT...LOC 1938Z 253DEG 26KT 3732 10127

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:51 PM CDTSpecial Weather StatementDDCMorton54 min
Aug 4, 3:03 PM CDTSpecial Weather StatementDDCHaskell57 min
Aug 4, 3:22 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
Aug 4, 3:34 PM CDTSpecial Weather StatementDDCStanton41 min
Aug 4, 3:52 PM CDTSpecial Weather StatementDDCGray53 min
Aug 4, 4:00 PM CDTSpecial Weather StatementDDCStanton60 min
Aug 4, 4:36 PM CDTSpecial Weather StatementDDCGray54 min
Aug 4, 4:40 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 4, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman26 min
Aug 4, 5:16 PM CDTSpecial Weather StatementDDCHodgeman59 min
Aug 4, 5:22 PM CDTSevere Thunderstorm WarningDDCHamilton38 min
Aug 4, 5:41 PM CDTSpecial Weather StatementDDCTrego64 min
Aug 4, 6:00 PM CDTSpecial Weather StatementDDCHamilton45 min
Aug 4, 6:01 PM CDTSpecial Weather StatementDDCLane59 min
Aug 4, 6:13 PM CDTSevere Thunderstorm WarningDDCTrego47 min
Aug 4, 6:21 PM CDTSevere Thunderstorm WarningDDCLane29 min
Aug 4, 6:35 PM CDTSpecial Weather StatementDDCStevens40 min
Aug 4, 6:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Aug 4, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny58 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.